View Full Version : Can ADHD medication cause hypothyroidism?


lennnox
06-13-17, 06:54 AM
Does anybody have any research papers on a possible link between methylphenidate and hypothyroidism?

I'm not talkning about a correlation between ADHD/ADD and an underactive thyroid, but that there may be a link between the MEDICATION for ADHD/ADD and an under active thyroid?

Or does anybody have anecdotal evidence e.g. have you experienced yourself that once you started medication you were also having an underactive thyroid?

I want to do proper investigation before I'm beginning to take "drugs".

dvdnvwls
06-13-17, 09:05 AM
I don't have any...

Just want to mention that hypothyroid is common enough that there will be tons of anecdotes proving nothing at all. You'll have to stick with controlled studies in order to get any useful information.

sarahsweets
06-13-17, 01:00 PM
Do you already have issues with your thyroid?

lennnox
06-13-17, 04:52 PM
Do you already have issues with your thyroid?

No I haven't.

Johnny Slick
06-13-17, 05:31 PM
So... to follow up on sarahsweets' line of questioning then, why does the threat of this bother you? Looking at the symptoms, I could see where a couple of what people do when they get on stimulants might look like hyperthyroidism but it's not really the same thing. For instance, you don't necessarily lose weight on ADHD drugs because your metabolism actually goes up, you lose it because when you're on them you tend not to have an appetite. If this is an issue for you there are ways to counteract it while still taking a full round of medication (Vyvanse might be out but you can plan your meals around dosages - it's kind of what I do in fact). Otherwise, if you're getting anxiety or nervousness or rapid heartbeat from Ritalin or Adderall then it's probably a sign that that drug does not interact well with you. You'd just want to talk to your doctor about that. I *personally* get so much the opposite of "sleep problems" on Ritalin that I've used it in the past as a sleep aid but YMMV.

There *are* long-term potential issues with these drugs but I've yet to see anything surrounding hyperthyroidism. On the other hand, there have been studies that indicate long-term potential *benefits* from using them if you have ADHD: chiefly, that your brain, once stimulated, appears to build its own pathways for "filtering" and what have you and over time you might be able to come off the drugs on your own.

dvdnvwls
06-13-17, 07:35 PM
I think the question was about hypOthyroidism.

Johnny Slick
06-13-17, 07:51 PM
I think the question was about hypOthyroidism.
WHOOPS

Well, even less of a risk then, I think? Here's a pretty scary breakdown of all of the side effects, including some where it's inconclusive whether or not it's actually a side effect of Ritalin or not:

http://www.rxlist.com/ritalin-side-effects-drug-center.htm

From what I gather, since Ritalin is a dopamine reuptake inhibitor whereas Adderall is just a straight up amphetamine (which means it is potentially stronger but has its own knock-on effects) it's mainly going to affect the brain and mostly just the brain. I mean, that's still a lot. Still, to the OP... if you are afraid of this, raise the issue with your doctor. They're liable to know a lot more about this than any of us do.

sarahsweets
06-14-17, 04:30 AM
No I haven't.
Of all the things to worry about, why this?

Cyllya
06-14-17, 06:27 AM
I've never heard of any of the ADHD meds causing hypothyroidism or otherwise contributing to any endocrine disorder. The may cause similar symptoms, like tiredness.



From what I gather, since Ritalin is a dopamine reuptake inhibitor whereas Adderall is just a straight up amphetamine (which means it is potentially stronger but has its own knock-on effects) it's mainly going to affect the brain and mostly just the brain. I mean, that's still a lot. Still, to the OP... if you are afraid of this, raise the issue with your doctor. They're liable to know a lot more about this than any of us do.

Stimulants can definitely affect various body parts. Potential side effects include things like nausea, dry mouth, tics, changes in heart rate. I believe amphetamine was originally sold as a nasal decongestant, back in years olden days.

For knowledge of research and potential side effects, my doctors have usually been way less knowledgeable than many folks on sites like this, and I've heard about some doctors way worse than mine. (Probably because they need to know about lots of medications. We just need to know about the ones for conditions we have. Still, I learned the hard way that, even when a doctor seems to know their stuff, I need to fact-check what they say.) However, your own doctor can give you more specific information about any contraindications that apply specifically to you or tell you what to do about a side effect if it happens.

sarahsweets
06-14-17, 08:56 AM
For knowledge of research and potential side effects, my doctors have usually been way less knowledgeable than many folks on sites like this, and I've heard about some doctors way worse than mine. (Probably because they need to know about lots of medications. We just need to know about the ones for conditions we have. Still, I learned the hard way that, even when a doctor seems to know their stuff, I need to fact-check what they say.) However, your own doctor can give you more specific information about any contraindications that apply specifically to you or tell you what to do about a side effect if it happens.

This. I tend to use doctors for guidance but i always do my own research. And I dont mean \web md, I mean scientific/peer reviewed and also people here.